Texas, 2007

Hail in Texas, September 18, 2007

September 18, 2007 · NWS MAF · 1 event in 1 county or zone

An upper level disturbance moved southeast across the western portions of the Low Rolling Plains. The presence of moderate atmospheric instability and abundant moisture led to the development of a few evening thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved southeast across the western portions of the Low Rolling Plains. The presence of moderate atmospheric instability and abundant moisture led to the development of a few evening thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 18, 1:31 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 18, 1:31 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT TUE SEP 18 2007

.SHORT TERM...
UPPER TROUGH OVER WESTERN U.S. HAS EDGED INTO THE AREA AND DISPLACED
UPPER RIDGE TO THE MISSISSIPPI VALLEY.  SHORTWAVE/SHEAR AXIS SITTING
ON EASTERN CWA BOUNDARY HAS RESULTED IN FEW CLOUDS OVER EASTERN CWA
AND EXTENSIVE CLOUD COVER ACROSS WEST CENTRAL TEXAS.

AFTERNOON STORMS HAVE DEVELOPED ACROSS THE DAVIS MOUNTAINS AND
SURROUNDING AREA.  SOME OF THESE MAY BE FAIRLY STRONG... WILL
MENTION POTENTIAL FOR A FEW OF THEM TO BECOME SEVERE IN HWO.  RAISED
UP POPS TONIGHT ACROSS SOUTH TO CHANCE CATEGORY TO BETTER MATCH UP
WITH CURRENT RADAR TRENDS AND NEIGHBOR GRIDS.

BREEZY SOUTHWEST SURFACE WIND WILL DECREASE AND SHIFT MORE TO THE
SOUTH SOUTHEAST AFTER SUNSET.  LOW LEVEL MOISTURE WILL REMAIN IN
OVERNIGHT WITH DEWPOINTS INTO THE MID 60S.  COULD SEE SOME LOW
CLOUDS FOR PECOS RIVER VALLEY.

.LONG TERM...
AN UPPER LEVEL RIDGE OVER THE SOUTHEASTERN CONUS WILL BEGIN TO BUILD
BACK INTO WEST TEXAS AND SOUTHEAST NEW MEXICO ON WEDNESDAY.  A TROUGH
OVER THE WESTERN U S WILL GET CAUGHT UP IN THE SOUTHWESTERLY FLOW
ALOFT AND SKIRT THE CWA TO THE NORTH.  UPPER LEVEL DISTURBANCES WILL
MOVE AROUND THE FRINGES OF BOTH FEATURES AFFECTING THE AREA THROUGH
THE MIDDLE OF THE WEEK.

RAISED POPS WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
EASTERN CWA.  OTHERWISE WILL LEAVE ISOLATED TO WIDELY SCATTERED POPS
OVER THE AREA WEDNESDAY NIGHT THURSDAY GRADUALLY SHIFTING THE HIGHER
POPS TO THE WEST AS ADDITIONAL UPPER LEVEL DISTURBANCES MOVE ACROSS
THE WESTERN CWA.  AS THE RIDGE CONTINUES TO ESTABLISH ITSELF BY
FRIDAY THE PRECIPITATION WILL BE CONFINED TO THE WESTERN AREAS AND
THE HIGHER ELEVATIONS FRIDAY THROUGH THE WEEKEND.

MODELS DEPICT A STRONG UPPER LEVEL LOW DIGGING DOWN THE WEST COAST
LATE IN THE WEEK.  BY SATURDAY IT IS PROGGED BY THE GFS TO REACH THE
CENTRAL CALIFORNIA COAST BEFORE ACCELERATING NORTHEAST OVER THE
NORTHERN PERIPHERY OF THE RIDGE.  SHORTWAVES EJECTED BY THIS SYSTEM
WILL MAINLY STAY WEST OF THE CWA...HOWEVER WILL CARRY LOW POPS OVER
THE WESTERN AREAS.

EARLY NEXT WEEK THE RIDGE WILL BEGIN TO RETROGRADE TO THE SOUTHWEST
AS AN UPPER LEVEL TROUGH DEVELOPS OVER THE WESTERN UNITED STATES.
SHORTWAVES FROM THIS SYSTEM WILL MOVE ACROSS THE AREA MONDAY AND
TUESDAY.  WILL KEEP ISOLATED POPS IN THE GRIDS TO ACCOUNT FOR THIS
SYSTEM.

TEMPERATURES WILL NOT CHANGE MUCH THROUGH THE LONG TERM WITH
READINGS SLIGHTLY ABOVE NORMAL AS COOL AIRMASSES REMAIN NORTH OF THE
CWA.  HIGHS WILL MAINLY BE IN THE 80S AND 90S WITH LOWS GENERALLY IN
THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  84  66  87  /  20  20  10  10
CARLSBAD NM                63  89  64  89  /  10  10  10  20
DRYDEN TX                  67  85  69  89  /  30  20  20  10
FORT STOCKTON TX           65  86  66  88  /  20  20  20  10
GUADALUPE PASS TX          63  83  62  83  /  10  10  10  20
HOBBS NM                   62  87  61  87  /  10  10  10  20
MARFA TX                   57  81  59  81  /  20  20  20  20
MIDLAND INTL AIRPORT TX    66  85  66  87  /  20  20  10  10
ODESSA TX                  66  86  67  88  /  20  20  10  10
WINK TX                    66  90  68  91  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/54
Hazardous weather outlook, Sep 18, 1:13 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT TUE SEP 18 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
213 PM CDT TUE SEP 18 2007 /113 PM MDT TUE SEP 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
EVENING ACROSS THE REGION. THE GREATEST CONCENTRATION OF STORMS
IS EXPECTED TO BE SOUTH OF THE PECOS RIVER IN WEST TEXAS...INCLUDING
THE LOWER TRANS PECOS...DAVIS MOUNTAINS AND THE BIG BEND REGION.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS
COULD BE SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS THE MAIN
SEVERE WEATHER THREAT. IN ADDITION LOCALLY HEAVY RAINFALL WITH
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 18, 2:56 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT TUE SEP 18 2007

TXZ081-182200-
BIG BEND AREA-
356 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ALONG HIGHWAY 90...10 MILES EAST
OF MARATHON AT 356 PM CDT. THE STORM WAS NEARLY STATIONARY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG WITH BRIEF
HEAVY RAINFALL.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 18, 3:22 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE SEP 18 2007

TXZ074-182215-
DAVIS/APACHE MOUNTAINS AREA-
422 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF FORT DAVIS
ALONG STATE HIGHWAY 17 AT 422 PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

PEOPLE IN SOUTH CENTRAL JEFF DAVIS COUNTY...INCLUDING THE CITY OF
FORT DAVIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 18, 4:16 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT TUE SEP 18 2007

TXZ075-182245-
PECOS-
516 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

TWO STRONG THUNDERSTORMS WERE LOCATED NEAR FORT STOCKTON AND INTERSTATE
10 AT 516 PM CDT. THE STORMS WERE NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

HAIL...STRONG WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.

PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT
STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 18, 4:37 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT TUE SEP 18 2007

TXZ053-182330-
MITCHELL-
537 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN MITCHELL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN MITCHELL
COUNTY AT 537 PM CDT. THIS STORM WAS NEARLY STATIONARY IN MOVEMENT.
AREAS AFFECTED INCLUDE STATE HIGHWAY 208 BETWEEN MILE MARKERS 294
AND 303.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 18, 5:04 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT TUE SEP 18 2007

TXZ081-190000-
BIG BEND AREA-
604 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR PERSIMMON GAP AT 604 PM CDT.
THE STORM WAS MOVING TO THE SOUTH AT 5 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 18, 5:12 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT TUE SEP 18 2007

TXZ046-190015-
DAWSON-
612 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN DAWSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR SPARENBERG AT 612 PM CDT.
THE STORM WAS NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN DAWSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 74 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
September 18, 6:05 PM CST
Where
Dawson County, 3 mi SW of Sparenburg
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.549, -101.866

Golf ball sized hail fell along Highway 337 just north of the Dawson and Martin county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54555.